Alert archive / North Carolina / Tornado Warnings in 2001

Tornado Warning 7, NWS Wakefield, VA

September 24, 2001Hertford County, North Carolina

NWS Wakefield, VA issued this tornado warning at Sep 24, 2001, 6:00 PM EDT for Hertford County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2001, 6:00 PM EDT (22:00 UTC)
Expired
Sep 24, 2001, 6:30 PM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Hertford County, NC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 1:30 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1737 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1737 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WFUS51 KAKQ 242200
TORAKQ
NCC091-242230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
600 PM EDT MON SEP 24 2001

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  HERTFORD COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 630 PM EDT

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A DEVELOPING TORNADO 7 MILES SOUTHWEST OF
  AHOSKIE...MOVING NORTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR
  AHOSKIE AND UNION AT 615 PM
  COFIELD AND TUNIS AT 630 PM

GO TO A BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR 
IMMEDIATELY

IF YOU ARE IN A MOBILE HOME...ABANDON IT AND GO TO A NEARBY STURDY
BUILDING. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD

$$

MALOIT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 24, 5:04 PM EDT, 56 minutes earlier.

Area forecast discussion, Sep 24, 5:04 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
504 PM EDT MON SEP 24 2001

...FOR THOSE WHO WANT TO SEE THE RADAR IMAGES OF THE STORM
PROMPTING THE TORNADO WARNING FOR DINWIDDIE COUNTY AND PETERSBURG AT
333 PM...GO TO HTTP://WWW.NWS.NOAA.GOV/ER/AKQ (ALL LOWER CASE) AND
TYPE IN SEP24STORM.HTML (ALL LOWER CASE).  ITS JUST QUICK AND DIRTY
BUT SHOWS THE HOOK IN THE REFLECTIVITY AND ROTATION IN THE SRM.

NS

***PREV AFD FROM 405 PM...******************************

DVLPG SFC LOW ALNG CLD FNT...OVR SW VA/NW NC WILL MV ACRS SRN AND
ERN PRTNS OF CWA AS IT LIFTS NWD ALNG THE COLD FRNT...AS THE FRONT
SLOWLY MOVES TO THE E. PRECIP JUST BEGINNING IN PIEDMONT
REGION...ANTHR AREA OF STORMS IS DVLPG ACRS E CEN NC AND MVG NNE.
ETA IS THE SLOWEST OF ETA/AVN/NGM (WHICH IS EXTREMELY FAST) ON MVNG
FRONT ACRS CWA...AND BEST REFLECTS CURRENT HAPPENINGS...SO WILL LEAN
TWDS IN MAKING FCST THRU WED.

TON: SHRA/TSRA WILL SPRD FRM W TO E ACRS CWA...GOING W/ CATAGORICAL
POPS. DELAY START OF PRECIP ON ESHR TO LATE EVE. TMPS SHLD BGN TO
FALL XTRM W PART OF CWA AFTR FROPA TO ARND 60...WHILE TMPS ONLY
SLIDE TO LWR 70S XTRM SE CWA. ALSO TAPER PRECIP IN WEST TO DRZL.

TUE: NO POPS W AS SKIES GO FRM M CLDY TO M CLR...STRG CAA...SLGTLY
OVR COME BY NW DOWNSLOPE FLOW SO HIGHS ARND 70 ON PIEDMONT. END
PRECIP REMAINDER OF CWA ALNG AND W OF I-95 BY NOON...END ON W SIDE
OF BAY BY MID AFT...ONLY CARRY ALL DAY ERN SHR AND XTRM SE
CWA...WHERE W/ FROPA NOT TIL ERLY AFTRN...CLD SEE HIGHS ARND 80
THERE.

TUE NGT: MCLR SKIES W/ DWNSLP NW FLOW AND GOOD SUBSDNC FRM LRQ 250
JET. CLRNG SKIES AND RLXNG GRADIENT SHLD ALLOW FOR DECENT
COOLING...TEMPS IN THE 40S IN NW 1/2 CWA...AND 50S IN REST.

WED: M CLR SKIES AS HIGH BLDS IN FROM WEST...AND SUBSDNC CONTINUES
FOR SAME REASONS AS TUE NGT. 850 TMPS FROM 4 TO 10 C SUPPORT HIGHS
GNLY 65 NW TO 75 SE.

WED NGT: SKIES BCMG PT CLDY NRN 1/2 CWA M CLR REST AS UPR TRF AXIS
APPRCHS FRM NW. 850 TMPS COTNUE THERE STEADY FALL ACRS CWA FRM 5 TO
11 C AT 0Z THU TO FM 3 TO 8 C AT 12Z THU.

THU: PT CLDY NRN 2/3 CWA...M CLR SRN 1/3 IN RSPNS TO UPR TRF FINALLY
MVNG THRU...SHLD GO THRU DRY AS BEST YNAMICS TO NORTH...850 TMPS FRM
2 TO 6 ACRS CWA SUPPORT HIGHS IN THE 60S XCPT LWR 70S SE/XTRM S
PART OF CWA.

THU NGT: SKIES BCMG M CLR AS UPR TRF PULLS OUT...PLUS SBSDNG FRM
DWNSLOPE NW FLOW AND LRQ OF 250 MB JET. TMPS ARND FMR NUMBERS.

XTND: FOR NOW WILL STICK WITH DRY XTND FCST AS INDCTD THRU SAT BY
AVN/MRF/ECMWF. FRI SHLD BE MCLR W DCNT SUBS W HIGH BLDNG IN FRM GRT
LAKES AND FRM LRQ 250 MB JET...850 TMPS -0.5 TO 2.5 ACRS CWA...HIGHS
UPR 50S INT MD E SHR TO UPR 60S CSTL NE NC. BOTH MRF AND ECMWF...AND
AVN DVLP A LOW IN THE SRN GULF FRI...THE ECMWF MOVES IT SLWLY NE IN
THE GULF...WHILE THE AVN/MRF MVS IT ACRS FL THEN UP ERN SEABOARD FOR
SUN-MON. GIVEN THE DEGREE OF UNCERTAINTY BEYOND DAY 5...WILL TRND
TWD ECMWF SOLN FOR NOW.  TMPS SAT THRU MON REFLECT COOLER FMR OVR
MEX GUIDANCE...TWKD TWD ECMF 850 TMPS WHERE DIFFERENCES ARISE. ALSO
GOING MCLR INLAND PT CLDY AT COAST/BAY SAT THRU MON W/ NE-E FLOW FM
SFC TO 850.

FCSTID = 33
SBY   63  74  43  67 /  80  60   0   0
OXB   66  76  48  70 /  80  60   0   0
ECG   67  77  51  73 /  90  50   0   0
ORF   69  76  54  72 /  80  60   0   0
PHF   64  75  49  70 /  90  40   0   0
AKQ   63  74  43  71 /  90  30   0   0
RIC   61  72  44  69 /  90  30   0   0
FVX   59  70  42  70 / 100  10   0   0

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

MALOIT

In the hours before

Special weather statement, Sep 24, 4:30 PM EDT, 1 hour 30 minutes before
NCZ012>014-030>032-VAZ048-049-060>098-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 PM EDT MON SEP 24 2001

...TORNADO WATCH 758 REMAINS IN EFFECT UNTIL 8 PM FOR CENTRAL AND
SOUTH CENTRAL VIRGINIA...EASTERN VIRGINIA WEST AND SOUTH OF THE
CHESAPEAKE BAY...AND INTERIOR NORTHEAST NORTH CAROLINA...

A COLD FRONT SLOWLY MOVING THROUGH THE APPALACHIANS LATE THIS
AFTERNOON...COUPLED WITH STRONG SUPPORT ALOFT IS CAUSING SHOWERS AND
THUNDERSTORMS ACROSS MOST OF VIRGINIA AND NORTH CAROLINA. MOST
STORMS WILL PRODUCE GUSTY WINDS TO 40 MPH...AND POSSIBLY SOME SMALL
HAIL. A FEW STORMS MAY PRODUCE WIND GUSTS TO 60 MPH...THREE QUARTER
INCH HAIL...AND POSSIBLY A TORNADO.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND
HAIL 3/4 INCH OR GREATER IN DIAMETER. FREQUENT LIGHTNING AND VERY
HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS.

SKY WARN SPOTTER ACTIVATION IS REQUESTED.

STAY TUNED TO NOAA WEATHER RADIO FOR ANY POSSIBLE WARNINGS OR
FURTHER STATEMENTS.

MALOIT

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 5:34 PM EDTTornado WarningAKQBertie, Hertford26 min

Nearby

Tornado Warnings in North Carolina, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.